Gastrointestinal safety of low-dose aspirin

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

The cardioprotective benefits of aspirin support the use of low-dose regimens for primary and secondary prevention of cardiovascular disease. However, these cardioprotective benefits must often be balanced against the well-documented gastrointestinal (GI) effects of aspirin. Recent research suggests that the GI effects of aspirin may be dose-dependent; however, even low-dose aspirin can cause significant GI sequelae. Similarly, the use of nonaspirin nonsteroidal anti-inflammatory drugs (NSAIDs), including cyclooxygenase (COX)-2 inhibitors, has also been shown to increase the risk of GI effects, and the concomitant use of aspirin and nonaspirin NSAIDs can significantly increase the risk of GI ulceration and bleeding. Therefore, clinicians should use the lowest effective dose of aspirin (ie, 75 to 150 mg/day) that affords cardiovascular benefits without increasing the risk of GI effects. Low-dose aspirin therapy can complicate the concurrent use of analgesics. When an analgesic is needed in addition to aspirin, concomitant use of aspirin and nonaspirin NSAIDs or COX-2 inhibitors should be used with caution, or with concomitant gastroprotective agents, to minimize the risk of GI complications. In contrast, because acetaminophen does not cause GI irritation, it should therefore be considered when an analgesic is needed.

Original languageEnglish (US)
JournalAmerican Journal of Managed Care
Volume8
Issue number22 SUPPL.
StatePublished - Dec 2002

Fingerprint

Aspirin
Safety
drug
cause
Analgesics
Anti-Inflammatory Agents
Cyclooxygenase 2 Inhibitors
Disease
Pharmaceutical Preparations
Primary Prevention
Acetaminophen
Secondary Prevention
Cardiovascular Diseases
Hemorrhage
Research

ASJC Scopus subject areas

  • Nursing(all)
  • Medicine(all)
  • Health(social science)
  • Health Professions(all)

Cite this

Gastrointestinal safety of low-dose aspirin. / Cryer, Byron.

In: American Journal of Managed Care, Vol. 8, No. 22 SUPPL., 12.2002.

Research output: Contribution to journalArticle

@article{4e8f4a6ea66e450aaa05ad0fc8dee657,
title = "Gastrointestinal safety of low-dose aspirin",
abstract = "The cardioprotective benefits of aspirin support the use of low-dose regimens for primary and secondary prevention of cardiovascular disease. However, these cardioprotective benefits must often be balanced against the well-documented gastrointestinal (GI) effects of aspirin. Recent research suggests that the GI effects of aspirin may be dose-dependent; however, even low-dose aspirin can cause significant GI sequelae. Similarly, the use of nonaspirin nonsteroidal anti-inflammatory drugs (NSAIDs), including cyclooxygenase (COX)-2 inhibitors, has also been shown to increase the risk of GI effects, and the concomitant use of aspirin and nonaspirin NSAIDs can significantly increase the risk of GI ulceration and bleeding. Therefore, clinicians should use the lowest effective dose of aspirin (ie, 75 to 150 mg/day) that affords cardiovascular benefits without increasing the risk of GI effects. Low-dose aspirin therapy can complicate the concurrent use of analgesics. When an analgesic is needed in addition to aspirin, concomitant use of aspirin and nonaspirin NSAIDs or COX-2 inhibitors should be used with caution, or with concomitant gastroprotective agents, to minimize the risk of GI complications. In contrast, because acetaminophen does not cause GI irritation, it should therefore be considered when an analgesic is needed.",
author = "Byron Cryer",
year = "2002",
month = "12",
language = "English (US)",
volume = "8",
journal = "American Journal of Managed Care",
issn = "1088-0224",
publisher = "Ascend Media",
number = "22 SUPPL.",

}

TY - JOUR

T1 - Gastrointestinal safety of low-dose aspirin

AU - Cryer, Byron

PY - 2002/12

Y1 - 2002/12

N2 - The cardioprotective benefits of aspirin support the use of low-dose regimens for primary and secondary prevention of cardiovascular disease. However, these cardioprotective benefits must often be balanced against the well-documented gastrointestinal (GI) effects of aspirin. Recent research suggests that the GI effects of aspirin may be dose-dependent; however, even low-dose aspirin can cause significant GI sequelae. Similarly, the use of nonaspirin nonsteroidal anti-inflammatory drugs (NSAIDs), including cyclooxygenase (COX)-2 inhibitors, has also been shown to increase the risk of GI effects, and the concomitant use of aspirin and nonaspirin NSAIDs can significantly increase the risk of GI ulceration and bleeding. Therefore, clinicians should use the lowest effective dose of aspirin (ie, 75 to 150 mg/day) that affords cardiovascular benefits without increasing the risk of GI effects. Low-dose aspirin therapy can complicate the concurrent use of analgesics. When an analgesic is needed in addition to aspirin, concomitant use of aspirin and nonaspirin NSAIDs or COX-2 inhibitors should be used with caution, or with concomitant gastroprotective agents, to minimize the risk of GI complications. In contrast, because acetaminophen does not cause GI irritation, it should therefore be considered when an analgesic is needed.

AB - The cardioprotective benefits of aspirin support the use of low-dose regimens for primary and secondary prevention of cardiovascular disease. However, these cardioprotective benefits must often be balanced against the well-documented gastrointestinal (GI) effects of aspirin. Recent research suggests that the GI effects of aspirin may be dose-dependent; however, even low-dose aspirin can cause significant GI sequelae. Similarly, the use of nonaspirin nonsteroidal anti-inflammatory drugs (NSAIDs), including cyclooxygenase (COX)-2 inhibitors, has also been shown to increase the risk of GI effects, and the concomitant use of aspirin and nonaspirin NSAIDs can significantly increase the risk of GI ulceration and bleeding. Therefore, clinicians should use the lowest effective dose of aspirin (ie, 75 to 150 mg/day) that affords cardiovascular benefits without increasing the risk of GI effects. Low-dose aspirin therapy can complicate the concurrent use of analgesics. When an analgesic is needed in addition to aspirin, concomitant use of aspirin and nonaspirin NSAIDs or COX-2 inhibitors should be used with caution, or with concomitant gastroprotective agents, to minimize the risk of GI complications. In contrast, because acetaminophen does not cause GI irritation, it should therefore be considered when an analgesic is needed.

UR - http://www.scopus.com/inward/record.url?scp=0036931361&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036931361&partnerID=8YFLogxK

M3 - Article

C2 - 12512737

AN - SCOPUS:0036931361

VL - 8

JO - American Journal of Managed Care

JF - American Journal of Managed Care

SN - 1088-0224

IS - 22 SUPPL.

ER -